Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 162, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 1998, 1:36 AM CDT for Crawford County, Richland County, Wisconsin. It was in force for 84 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 1998, 1:36 AM CDT (06:36 UTC)
- Expired
- Jun 27, 1998, 3:00 AM CDT
- In force
- 84 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Crawford County, WI, Richland County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 2:22 AM CDT | Thunderstorm Wind 60 | Mt Sterling, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 10:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3771 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 270636 RRA SVRLSE IAC005-WIC023-103-270800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 136 AM CDT SAT JUN 27 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN SOUTHWESTERN WISCONSIN RICHLAND COUNTY IN SOUTHWESTERN WISCONSIN ALLAMAKEE COUNTY IN NORTHEASTERN IOWA * UNTIL 300 AM CDT * AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTHEAST OF DECORAH TO 40 MILES EAST OF LA CROSSE... MOVING SOUTHEAST AT 25 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... LANSING AND SOLDIERS GROVE BY 150 AM YUBA BY 210 AM GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT FOR CRAWFORD AND RICHLAND COUNTIES. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. KING/NxELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:20 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jun 26, 8:20 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 820 PM CDT FRI JUN 26 1998 FORECAST CONCERNS TONIGHT...FLASH FLOOD AND SEVERE WEATHER POTENTIAL. SURFACE ANALYSIS AT 00Z HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES. THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE ALONG THE FRONT. SEVERE WEATHER IS ALSO A DEFINITE POSSIBLITY WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. FLASH FLOOD WATCH WILL BE ISSUED SHORTLY FOR PORTIONS OF WEST CENTRAL...CENTRAL AND SOUTHWEST WISCONSIN. COORDINATED WITH MINNLEAPOLIS...DES MOINES...MILWAUKEE...GREEN BAY AND STORM PREDICTION CENTER. THOMPSON
In the hours before
Special weather statement, Jun 26, 8:30 PM CDT, 5 hours 6 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 830 PM CDT FRI JUN 26 1998 ...SEVERE THUNDERSTORM POTENTIAL FOR TONIGHT... SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA... NORTHEAST IOWA...SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES DURING THE ENTIRE OVERNIGHT HOURS. SURFACE ANALYSIS AT 7 PM HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES. THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE ALONG THE FRONT. SPOTTER ACTIVATION WILL LIKELY BE NEEDED DURING THE ENTIRE OVERNIGHT HOURS. THOMPSON
Special weather statement, Jun 26, 8:30 PM CDT, 5 hours 6 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 830 PM CDT FRI JUN 26 1998 ...SEVERE THUNDERSTORM POTENTIAL FOR TONIGHT... SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA... NORTHEAST IOWA...SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES DURING THE ENTIRE OVERNIGHT HOURS. SURFACE ANALYSIS AT 7 PM HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES. THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE ALONG THE FRONT. SPOTTER ACTIVATION WILL LIKELY BE NEEDED DURING THE ENTIRE OVERNIGHT HOURS. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:42 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 63 min |
| Jun 26, 9:36 PM CDT | Flash Flood Warning | ARX | Jackson, Trempealeau | 3 hr |
| Jun 26, 9:46 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 64 min |
| Jun 26, 9:51 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 64 min |
| Jun 26, 10:08 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 62 min |
| Jun 26, 10:53 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 67 min |
| Jun 26, 10:59 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 61 min |
| Jun 26, 11:07 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 63 min |
| Jun 26, 11:10 PM CDT | Tornado Warning | ARX | Buffalo | 50 min |
| Jun 26, 11:16 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 74 min |
| Jun 26, 11:20 PM CDT | Flash Flood Warning | ARX | Clark | 3 hr |
| Jun 26, 11:33 PM CDT | Flash Flood Warning | ARX | Buffalo | 3 hr |
| Jun 26, 11:49 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 71 min |
| Jun 27, 12:07 AM CDT | Severe Thunderstorm Warning | ARX | Jackson | 83 min |
| Jun 27, 12:21 AM CDT | Severe Thunderstorm Warning | ARX | Monroe | 69 min |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Jackson, La Crosse, Monroe, Trempealeau | 5 hr |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Clark | 5 hr |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Buffalo | 5 hr |
| Jun 27, 12:43 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 62 min |
| Jun 27, 1:05 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 70 min |
| Jun 27, 1:40 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 50 min |
| Jun 27, 2:26 AM CDT | Flash Flood Warning | ARX | Vernon | 3 hr |
| Jun 27, 3:19 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 71 min |
| Jun 27, 6:05 AM CDT | Flash Flood Warning | ARX | Jackson, Trempealeau | 9 hr |
| Jun 27, 6:05 AM CDT | Flash Flood Warning | ARX | Clark | 9 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.